Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Salt Lake City, UT

August 2, 2005Morgan County, Rich County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2005, 7:45 PM MDT for Morgan County, Rich County, Summit County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 7:45 PM MDT (01:45 UTC)
Expired
Aug 2, 2005, 8:19 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Morgan County, UT, Rich County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 94 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 030145
SVRSLC
UTC029-033-043-030215-
/O.NEW.KSLC.SV.W.0061.050803T0145Z-050803T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MORGAN COUNTY IN UTAH
  EXTREME SOUTH CENTRAL RICH COUNTY IN UTAH
  NORTHWESTERN SUMMIT COUNTY IN UTAH

* UNTIL 815 PM MDT

* AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EMORY...OR ABOUT 7 MILES NORTHEAST OF
  COALVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASTLE ROCK BY 805 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4114 11149 4093 11146 4102 11106 4125 11121

$$
2 follow-up statements
000 
WWUS55 KSLC 030206
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
806 PM MDT TUE AUG 2 2005

UTC029-033-043-030215-
/O.CON.KSLC.SV.W.0061.000000T0000Z-050803T0215Z/
RICH UT-SUMMIT UT-MORGAN UT-
806 PM MDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR EAST
CENTRAL MORGAN...NORTHWESTERN SUMMIT AND EXTREME SOUTH CENTRAL RICH
COUNTIES...

AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CASTLE ROCK...OR ABOUT 16 MILES 
NORTHEAST OF COALVILLE...MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4114 11149 4093 11146 4102 11106 4125 11121

$$
000 
WWUS55 KSLC 030219
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
819 PM MDT TUE AUG 2 2005

UTC029-033-043-030229-
/O.EXP.KSLC.SV.W.0061.000000T0000Z-050803T0215Z/
RICH UT-SUMMIT UT-MORGAN UT-
819 PM MDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN...
NORTHWESTERN SUMMIT AND EXTREME SOUTH CENTRAL RICH COUNTIES EXPIRES
AT 815 PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED...THOUGH MAY STILL BE PRODUCING 
GUSTY SURFACE WINDS AND SMALL HAIL. 

LAT...LON 4114 11149 4093 11146 4102 11106 4125 11121

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 2:15 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT TUE AUG 2 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER
UTAH THROUGH WEDNESDAY. A DRIER AIR WILL GRADUALLY SPREAD INTO THE
REGION FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...ACTIVE CONVECTIVE EVENT IN PROGRESS ACROSS SOUTHERN UT
AT THIS TIME...AHEAD OF SHORTWAVE TROUGH LIFTING INTO NV. THIS WAVE
IS INTERACTING WITH VERY MOIST AIRMASS IN PLACE ACROSS REGION...WITH
PW VALUES IN EXCESS OF 1 INCH. EXPECT CONVECTION TO CONTINUE THROUGH
OVERNIGHT HOURS AS NV SHORTWAVE TRANSLATES ACROSS REGION. HEAVY RAIN
WILL REMAIN A THREAT THROUGH OVERNIGHT HOURS...PARTICULARLY WITH
CELLS WHICH BACKBUILD/TRAIN OVER THE SAME AREAS...SUCH AS ONGOING
STORM OVER NORTHERN WASHINGTON COUNTY NEAR NEW HARMONY. WILL
MAINTAIN HIGH POPS THROUGH THE EVENING HOURS...AND KEEP CHANCE POPS
ACROSS CWA OVERNIGHT GIVEN COMBINATION OF MOIST AIRMASS AND UPPER
FORCING.

UPPER RIDGE FORECAST TO RETROGRADE INTO NV THROUGH REMAINDER OF THE
WEEK AS NV SHORTWAVE TRANSLATES EAST. RESULTANT NORTHWESTERLY FLOW
ALOFT ACROSS AREA WILL SLOWLY SHUNT MONSOONAL MOISTURE BACK SOUTH
OVER AZ. HAVE TRENDED POPS DOWNWARD THROUGH REMAINDER OF THE WEEK
WITH HIGHEST POPS ACROSS SOUTHERN UT. AS MOISTURE DECREASES...EXPECT
A GRADUAL WARMING TREND INTO THE WEEKEND.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 2 2005

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT MON AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF
UTAH LATE IN THE WEEK.  SOUTHERN AND EASTERN SECTIONS OF UTAH WILL
REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 2:38 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      NEW HARMONY             37.48N 113.31W
08/02/2005                   WASHINGTON         UT   TRAINED SPOTTER

            WATER 1 FOOT DEEP FLOWING OVER ROADS.

&&

KMB
Local storm report, Aug 2, 6:04 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      10 N ST. GEORGE         37.23N 113.59W
08/02/2005                   WASHINGTON         UT   MESONET

            BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540
            PM

0555 PM     FLASH FLOOD      12 N ST. GEORGE         37.25N 113.58W
08/02/2005                   WASHINGTON         UT   EMERGENCY MNGR

            WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES
            DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED.

&&

BAS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:21 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit24 min
Aug 2, 7:23 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake52 min
Aug 2, 8:23 PM MDTTornado WarningSLCDavis, Weber29 min
Aug 2, 8:57 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber50 min
Aug 3, 5:24 PM MDTSevere Thunderstorm WarningSLCWashington31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.